Not Found

Find information on medical topics, symptoms, drugs, procedures, news and more, written in everyday language.

* This is the Consumer Version. *

Drug Rashes

By Wingfield E. Rehmus, MD, MPH

Drug rashes are a side effect of a drug that manifests as a skin reaction.

  • Drug rashes usually are caused by an allergic reaction to a drug.

  • Typical symptoms include redness, bumps, blisters, hives, itching, and sometimes peeling, or pain.

  • Every drug a person takes may have to be stopped to figure out which one is causing the rash.

  • Most drug rashes resolve once the drug is stopped, but mild reactions may be treated with creams to decrease symptoms and serious reactions may require treatment with drugs such as epinephrine (given by injection), diphenhydramine, and/or a corticosteroid to prevent complications.

The word "rash" refers to changes in skin color (such as redness) and/or texture (such as bumps or swelling). Many rashes itch, such as those that often develop after an allergic reaction, but some rashes are painful or cause no symptoms. Drugs can causes rashes in several ways.

Allergic drug rashes

Most drug rashes result from an allergic reaction to the drug (see Allergies to Drugs). Usually the reaction is to a drug taken by mouth or injected. The drug does not have to be applied to the skin to cause a drug rash. When the immune system comes into contact with a drug, it can become sensitive to that drug (a process called sensitization). Sometimes a person becomes sensitized to a drug after only one exposure, and other times sensitization occurs only after many exposures. Once a person is sensitized to a drug, later exposure to that drug triggers an allergic reaction, such as a rash.

Nonallergic drug rashes

Sometimes a rash develops directly without involving an allergic reaction. For example, corticosteroids and lithium may cause a rash that looks like acne, and anticoagulants (blood thinners) may cause bruising when blood leaks under the skin.

Certain drugs make the skin particularly sensitive to the effects of sunlight or other sources of ultraviolet light (photosensitivity—see Photosensitivity Reactions). These drugs include certain antipsychotics, tetracycline, sulfa antibiotics, chlorothiazide, and some artificial sweeteners. No rash appears when the drug is taken, but later exposure to the sun while taking the drug can cause phototoxicity (pain and redness like sunburn) or photoallergy (an allergic reaction that appears only after sun exposure).

Other important rashes that result from drugs are those that occur in Stevens-Johnson syndrome, toxic epidermal necrolysis, and erythema nodosum.


Drug rashes vary in severity from mild redness with tiny bumps over a small area to peeling of the entire skin. Rashes may appear suddenly within minutes after a person takes a drug, or they may be delayed for hours, days, or even weeks. Rashes may cause red, purple, blue, or gray discoloration. Some rashes are painful and may cause sores to form in the mouth.

People with an allergic rash can have hives and/or other allergic symptoms, such as runny nose and watery eyes. They also may develop more significant symptoms such as wheezing or dangerously low blood pressure. Hives are very itchy, whereas some other drug rashes itch little, if at all.


  • A doctor's review of all current prescription and over-the-counter drugs

  • Stop drugs most likely to have caused the reaction to see whether rash goes away

  • Sometimes skin biopsy

Figuring out whether a drug is responsible may be difficult because a rash can result from only a tiny amount of a drug, it can erupt long after a person has first taken a drug, and it can persist for weeks or months after a person has stopped a drug. Every drug a person has taken is suspect, including those bought without a prescription, such as eye drops, nose drops, suppositories, and herbal products, so doctors review all of the prescription and over-the-counter drugs a person is currently taking. Doctors try to determine whether the rash started shortly after a person began taking a drug The drug most likely to be causing the rash will probably be stopped to see whether the rash goes away.

Sometimes the only way to determine which drug is causing a rash is to have the person stop taking all but life-sustaining drugs. Whenever possible, chemically unrelated drugs are substituted. If there are no such substitutes, the person starts taking the drugs again one at a time to see which one causes the reaction. However, this method can be hazardous if the person has had a severe allergic reaction to the drug.

Skin testing may not be helpful. Occasionally, a sample of skin is removed and examined under a microscope (called a skin biopsy), particularly if doctors suspect a person has one of the more severe or unusual drug reactions.


  • Stopping the responsible drug

  • For mild reactions, sometimes antihistamines and corticosteroid creams to relieve itching

  • For severe reactions, sometimes drugs given intravenously and hospitalization

Most drug reactions disappear when the responsible drug is stopped.

Standard itching treatments, such as antihistamines and corticosteroids, are used as needed.

Severe allergic eruptions, particularly those accompanied by serious symptoms such as wheezing or difficulty breathing, are treated with epinephrine (given by injection), usually an antihistamine, and a corticosteroid.

Drugs Mentioned In This Article

  • Generic Name
    Select Brand Names
  • No US brand name

* This is the Consumer Version. *